Alert archive / Oregon / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 7, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jul 16, 2024, 4:36 PM PDT for Klamath County, Lake County, Oregon. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2024, 4:36 PM PDT (23:36 UTC)
- Expired
- Jul 16, 2024, 5:15 PM PDT
- In force
- 39 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:39 PM PDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 16, 2:39 PM PDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Medford OR
239 PM PDT Tue Jul 16 2024
.DISCUSSION...Upper low centered off of northern California this
afternoon is spinning slowly northward and wrapping some drier
mid level air into the region. Southerly winds gusting to 15-20
mph across the south and east so far but not yet surfacing in the
Rogue Valley. The south wind is also evident from Ashland to Phoenix
but may not happen around the airport and northward. We've got higher
confidence in the west/northwest winds around 15 gusting to 25
mph by later in the day. The drier air is mainly seen moving into
Siskiyou, Jackson, and western Modoc counties through 8 pm, then
gradually overtaking the remainder of the CWA through about 2 am.
Outside of this drier wedge, a 10 to 30 percent coverage of
thunderstorms is expected, with the highest concentration over the
east side and the eastern Douglas county foothills and Cascades
around and north of Crater Lake. Gusty outflows OF 45-55 mph are
again possible.
The center of the upper low should be somewhere off the Coos coast
by early Weds morning and showers and storms will have lifted
north and east of the CWA. The area can expect slightly cooler and
more stable weather over the area for a couple days with the
western valley dipping into the mid to upper 90s, and east side
areas into the upper 80s to around 90. Not a huge relief from the
recent sweltering July, but some relief nonetheless.
The upper high over the intermountain west will retrograde back
toward the west coast Friday into the weekend with temperatures
coming back up a little bit. We may see some of the east side and
south flirt with Heat Advisory levels as the NWS Heat Risk
indicates moderate to locally major levels Saturday and Sunday.
The other thing to concern ourselves with by Saturday is another
short wave in the SW flow forecast to scoot up the coast region.
This pattern, as we've seen recently, can certainly bring
thunderstorms to the area. Confidence in the details is low at
this point with little ensemble consensus. Pops of 5 to 10 percent
are forecast over the east side at this time and this should be
monitored for fire weather concerns. Stavish
&&
.AVIATION...16/18Z TAFS...Another surge of mid-level moisture and
elevated instability will move into the region today. This will
bring another round of isolated to scattered thunderstorms. Once
again, these cells will have high bases and a very dry sub-cloud
layer, so this will create the risk for strong outflow winds that
can propagate a very far distance from the storms themselves. Wind
gusts could be 35-45 kt in the stronger cells. And, with any
thunderstorm, there is a risk of cloud to ground lightning. These
could pop up just about anywhere, but are most likely in an arc from
northern Josephine County, across Coos and Douglas counties, and
southeast across Klamath, Lake, and Modoc counties...to the Warner
Mountains. Also, gusts of 20 to 30 kt are likely this afternoon and
evening without thunderstorms in the Shasta and southern Rogue
valleys, strongest near Montague.
Marine stratus has cleared from the coast north of Cape Blanco, but
is slowly pushing northward along the coast, and is bringing
IFR/LIFR to areas south of Cape Blanco. With a bit more onshore
flow, expect stratus to be a bit more stubborn to break in some
areas than yesterday, especially along the south coast.
Main visibility reductions with the Shelly fire will be in the
immediate vicinity of the fire. Otherwise, VFR will prevail in most
areas for the next 24 hours. /BR-y
&&
.MARINE...Updated 200 PM Tuesday, July 16, 2024...Low pressure
offshore has disrupted the thermal trough pattern. A slight chance
of thunderstorms will extend into the waters north of Cape Blanco
this evening with gusty outflow winds possible. Otherwise, weak
winds and low seas will persist into Friday morning. The thermal
trough will restrengthen Friday into the weekend, with the strongest
winds south of Cape Blanco. Advisory strength northerly winds and
steep seas are possible Friday into Saturday, then gales and steep
to very steep seas are possible on Sunday. -DW/BR-y
&&
.FIRE WEATHER...Issued 200 PM Tuesday July 16, 2024...
There are two main fire weather threats today: First, abundant
lightning from scattered thunderstorms across fire weather zones
616, 617, 623, 624, 625, and 285. Second, gusty winds and low
humidity within and around the Rogue and Shasta valleys.
The main change that was made for today was to include the eastern
part of fire zone 616 (east of I-5) and most of fire zone 285 into
the Red Flag Warning for abundant lightning on dry fuels for this
afternoon into late this evening. The newest data this morning
showed increasing evidence that storms could fire up in these areas
this afternoon into this evening.
An upper trough offshore is taking on a slight negative tilt which is
concerning in that it will result in conditions being ripe for the
pickings for thunderstorms to develop this afternoon and carry over
into this evening. There's some indications isolated storms could
make they way all the way to the coast in Coos, northwest Douglas
and portions of Fire zone 620 County later this afternoon into this
evening, but storms in these areas should be isolated. The best
chances for convection today looks to be along an arc from southern
Lake County northwestward across Klamath County/Crater Lake into
fire weather zone 617 and eastern fire zone 616, east of the I-5
corridor. Additionally, storms this afternoon will tend to be fast
movers which could result in additional forward momentum, meaning
outflow winds could end up stronger than what we could typically see
in slower moving storms.
It's also worth noting, some of the high res guidance suggest
convection could also break out over the northern part of fire zone
622. Even though the Red Flag Warning covers the wind and RH
component, additional information as been added to the headline to
include the thunderstorm potential leading to new fire starts.
As previously mentioned, the trough will be taking on a negatively
tilted orientation which is a common wind maker pattern for the area
as well. Gusty south winds are expected across northern California,
especially in the Shasta Valley as well as in the Rogue Valley,
particularly between Ashland and Medford. These winds will combine
with low daytime RHs to result in near critical to critical fire
weather conditions this afternoon.
Tonight, the upper trough axis will move over the area and the
threat of storms will shift north of our area ahead of the upper
trough axis. We could see the last of the storms end or move out of
the area between 11 pm and midnight tonight. Given the negative tilt
of the trough, it could kick off some nocturnal storms, but it looks
more like a situation where storms develop along the Douglas/Lane
County border and then moves north out of our area.
A dry and stable southwest flow sets up over the area Wednesday
through Friday with no concerns for thunderstorms. However,
afternoon relative humidities will trend lower for most interior
locations with values in the single digits for portions of the
eastside Wednesday, Thursday, and Friday along with the typical
gusty afternoon and early evening breezes. This will result in near
critical conditions for portions of Fire zones 624, 625 and 285, but
at this time were not expecting the combination of wind and RH to
result in Red Flag conditions.
This weekend will warrant close watching. Some evidence is pointing
towards another upper low moving up from the south on the backside
of the four corners high and could tap into some monsoonal moisture
as early as Saturday. Therefore there's could be an increasing
concern for thunderstorms. This is something that we'll monitor,
especially once we get past late this evening. Stay tuned. Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for
ORZ616-617-623>625.
Heat Advisory until 8 PM PDT this evening for ORZ024-026.
Red Flag Warning until 8 PM PDT this evening for ORZ622.
CA...Red Flag Warning until 8 PM PDT this evening for CAZ281.
Red Flag Warning until 11 PM PDT this evening for CAZ284-285.
PACIFIC COASTAL WATERS...None.
&&In the hours before
Special weather statement, Jul 16, 3:33 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Medford OR
333 PM PDT Tue Jul 16 2024
ORZ023-025>028-162330-
Siskiyou Mountains and Southern Oregon Cascades OR-
South Central Oregon Cascades OR-Jackson County OR-
Eastern Douglas County Foothills OR-Central Douglas County OR-
333 PM PDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of south central
Douglas and northeastern Jackson Counties through 430 PM PDT
...
At 332 PM PDT, Doppler radar was tracking a strong thunderstorm near
Joseph Stewart State Park, or 28 miles west of Crater Lake, moving
north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prospect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4272 12248 4267 12275 4296 12288 4301 12251
TIME...MOT...LOC 2232Z 169DEG 16KT 4276 12265
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JWGSpecial weather statement, Jul 16, 4:10 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Medford OR
410 PM PDT Tue Jul 16 2024
ORZ023-025-170015-
Eastern Douglas County Foothills OR-Central Douglas County OR-
410 PM PDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of south central
Douglas County through 515 PM PDT
...
At 410 PM PDT, Doppler radar was tracking a strong thunderstorm near
Three C Rock Campground, or 32 miles southeast of Roseburg, moving
northwest at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Susan Creek Falls Trail, Steamboat, Tiller, Wolf Creek Falls, Bogus
Creek Recreation Site, Cavitt Creek Falls Recreation Site, Three C
Rock Campground, South Umpqua Falls Campground, and Glide.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4295 12264 4287 12293 4326 12320 4338 12271
TIME...MOT...LOC 2310Z 155DEG 24KT 4299 12280
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JWGSpecial weather statement, Jul 16, 4:12 PM PDT, 24 minutes before
Special Weather Statement
National Weather Service Medford OR
412 PM PDT Tue Jul 16 2024
ORZ022-024-170000-
Eastern Curry County and Josephine County OR-Curry County Coast OR-
412 PM PDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of central Curry and
west central Josephine Counties through 500 PM PDT
...
At 412 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Briggs Creek Recreation Site, or 21 miles northwest of
Cave Junction, moving northwest at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Agness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4238 12382 4230 12404 4256 12427 4269 12391
TIME...MOT...LOC 2312Z 154DEG 21KT 4238 12396
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JWGSpecial weather statement, Jul 16, 4:16 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service Medford OR
416 PM PDT Tue Jul 16 2024
ORZ024-170015-
Eastern Curry County and Josephine County OR-
416 PM PDT Tue Jul 16 2024
...A strong thunderstorm will impact portions of northeastern
Josephine County through 515 PM PDT
...
At 416 PM PDT, Doppler radar was tracking a strong thunderstorm over
Whitehorse Park, or near Grants Pass, moving northwest at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grants Pass, Wolf Creek Park, Cathedral Hills Trails, Schroeder Park,
Griffin Park, I 5 Sexton Summit, Galice, Redwood, Whitehorse Park,
Almeda Park, Indian Mary Park, Hellgate Overlook, Sunny Valley,
Merlin, Harbeck-Fruitdale, Wilderville, and Wolf Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4238 12330 4230 12352 4258 12380 4272 12335
TIME...MOT...LOC 2316Z 156DEG 27KT 4243 12346
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JWGThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:10 PM PDT | Special Weather Statement | MFR | 50 min | |
| Jul 15, 5:22 PM PDT | Special Weather Statement | MFR | Josephine | 38 min |
| Jul 15, 6:01 PM PDT | Special Weather Statement | MFR | Josephine | 44 min |
| Jul 15, 6:16 PM PDT | Special Weather Statement | MFR | Jackson | 44 min |
| Jul 16, 3:33 PM PDT | Special Weather Statement | MFR | Jackson | 57 min |
| Jul 16, 4:10 PM PDT | Special Weather Statement | MFR | Douglas | 65 min |
| Jul 16, 4:12 PM PDT | Special Weather Statement | MFR | Curry | 48 min |
| Jul 16, 4:16 PM PDT | Special Weather Statement | MFR | Josephine | 59 min |
| Jul 16, 4:25 PM PDT | Severe Thunderstorm Warning | MFR | Coos, Curry, Josephine | 52 min |
| Jul 16, 4:27 PM PDT | Severe Thunderstorm Warning | MFR | Douglas | 63 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.